Topological Methods in Nonlinear Analysis

Connected sum constructions for constant scalar curvature metrics

Rafe Mazzeo, Daniel Pollack, and Karen Uhlenbeck

Full-text: Open access


We give a general procedure for gluing together possibly noncompact manifolds of constant scalar curvature which satisfy an extra nondegeneracy hypothesis. Our aim is to provide a simple paradigm for making "analytic" connected sums. In particular, we can easily construct complete metrics of constant positive scalar curvature on the complement of certain configurations of an even number of points on the sphere, which is a special case of Schoen's [S1] well-known, difficult construction. Applications of this construction produces metrics with prescribed asymptotics. In particular, we produce metrics with cylindrical ends, the simplest type of asymptotic behaviour. Solutions on the complement of an infinite number of points are also constructed by an iteration of our construction.

Article information

Topol. Methods Nonlinear Anal., Volume 6, Number 2 (1995), 207-233.

First available in Project Euclid: 16 November 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Mazzeo, Rafe; Pollack, Daniel; Uhlenbeck, Karen. Connected sum constructions for constant scalar curvature metrics. Topol. Methods Nonlinear Anal. 6 (1995), no. 2, 207--233.

Export citation


  • C. Delaunay, Sur la surface de révolution dont la courbure moyenne est constante , J. Math. Pures Appl., 6 (1841), 309–320 \ref \key E
  • J. F. Escobar, Conformal deformation of a Riemannian metric to a constant scalar curvature metric with constant mean curvature boundary , preprint \ref \key F1
  • R. H. Fowler, The form near infinity of real continuous solutions of a certain differential equation of the second order , Quart. J. Pure Appl. Math., 45 (1914), 289–349 \ref \key F2 ––––, Further studies of Emden's and similar differential equations , Quart. J. Math. Oxford Ser., 2 (1931), 259–287 \ref \key J
  • D. D. Joyce, Hypercomplex and quaternionic manifolds and scalar curvature on connected sums, D.Phil. thesis, Oxford University (1992) \ref \key K
  • N. Kapouleas, Complete constant mean curvature surfaces in Euclidean three-space , Ann. of Math., 131 (1990), 239–330 \ref \key KMP \manyby R. Kusner, R. Mazzeo and D. Pollack, The moduli space of complete embedded constant mean curvature surfaces , Geom. Funct. Anal., to appear \ref \key M1
  • R. Mazzeo, Regularity for the singular Yamabe equation , Indiana Univ. Math. J., 40 (1991), 1277–1299 \ref \key M2 ––––, Elliptic theory of differential edge operators I , Comm. Partial Differential Equations, 16 (1991), 1615–1664 \ref \key MPa1
  • R. Mazzeo and F. Pacard, A new construction of singular solutions for a semilinear elliptic equation , to appear, J. Differential Geom. \ref \key MPa2 ––––, Singular Yamabe metrics with isolated singularities , in preparation \ref \key MPU \manyby R. Mazzeo, D. Pollack and K. Uhlenbeck, Moduli spaces of singular Yamabe metrics , J. Amer. Math. Soc., to appear \ref \key MS
  • R. Mazzeo and N. Smale, Conformally flat metrics of constant positive scalar curvature on subdomains of the sphere , J. Differential Geom., 34 (1991), 581–621 \ref \key P1
  • D. Pollack, Nonuniqueness and high energy solutions for a conformally invariant scalar equation , Comm. Anal. Geom., 1 (1993), 347–414 \ref \key P2 ––––, Compactness results for complete metrics of constant positive scalar curvature on subdomains of $S^{n}$ , Indiana Univ. Math. J., 42 (1993), 1441–1456 \ref \key S1
  • R. Schoen, The existence of weak solutions with prescribed singular behavior for a conformally invariant scalar equation , Comm. Pure Appl. Math., 41 (1988), 317–392 \ref \key S2 ––––, Variational theory for the total scalar curvature functional for Riemannian metrics and related topics , Topics in Calculus of Variations(M. Giaquinta, ed.), Lecture Notes in Math., 1365 , Springer-Verlag (1987), 120–154 \ref \key SY
  • R. Schoen and S. T. Yau, Conformally flat manifolds, Kleinian groups and scalar curvature , Invent. Math., 92 (1988), 47–71 \ref \key T
  • C. Taubes, Self-dual Yang–Mills connections on non-self-dual 4-manifolds , J. Differential Geom., 17 (1982), 139–170